Tamoxifen and Your Eyes
by Dana Isherwood
The insert that comes with tamoxifen states under the heading of WARNINGS "visual disturbance including corneal changes, cataracts and retinopathy have been reported in patients receiving NOLVADEX" (tamoxifen citrate). Although information is provided under the heading of ADVERSE REACTIONS, ocular toxicity is not listed. This raises three very important questions:
Are visual disturbances a rare event?
Do they occur at low doses (i.e., 20 mg/day)? and
If they occur, are they reversible?
During 1978 to 1990, only six publications; and eight patients with ocular toxicity were reported in the English language literature, thus suggesting that this adverse side effect is either a rare event or underreported. That it can occur at low doses is documented. In Pavlidis et al [Cancer, Vol. 69, No. 12, pp. 2961-2964 (1993)], researchers reported that out of 63 patients receiving 20 mg/day for 5 to 51 months, 4 patients (6%) developed decreased visual acuity, macular edema, and retinal opacities. Discontinuation of the drug resulted in a reversal of the decreased visual acuity and macular edema, but the retinal opacities remained.
At the American Association for Cancer Research annual meeting in San Francisco April 10-13, 1994, researchers from the University Hospital in Zurich, Switzerland, reported that not only does ocular toxicity occur at Low doses, but that the reversibility of visual symptoms is dependent on total cumulative dose. Twenty patients with visual symptoms; caused by tamoxifen were studied. Results showed that in 85% of patients deterioration of vision was the first symptom. Corneal, retinal and optic nerve abnormalities were reported in 60% of patients on less than 10 grams in total, 20% of patients on less than 100 grams in total, and in none of the patients taking more than 100 grams in total. At 20 mg/day, this equates to taking tamoxifen for somewhere between 1.4 years (10 g) to 13.7 years (100 g).
Dr. Piotr Szczesny who reported these results in San Francisco also mentioned that he has found that, since most breast cancer patients are women over 50, many doctors who are not well versed in this potentially devastating side effect will assume that the lack of visual acuity reported by their patients are the result of aging eyes rather than tamoxifen. These women will continue to take tamoxifen, thus increasing their chance of permanent injury.
BOTTOM LINE: Ocular toxicity from tamoxifen is a rare side effect with a potential for permanent damage to the eyes if not recognized early. If you are on tamoxifen, have your eyes examined annually. If you have any problems at all with your vision, see an ophthalmologist as soon as possible.